Collapsing Riemannian Metrics to Sub-Riemannian and the Geometry of Hypersurfaces in Carnot Groups

  • Nicola Garofalo
  • Christina Selby
Part of the International Mathematical Series book series (IMAT, volume 11)


Given a Carnot group with step two G, we study the limit as ε → 0 of a family of left-invariant Riemannian metrics g ε on G. In such metrics, neither the Ricci tensor nor the sectional curvatures are bounded from below. Nonetheless, our main result shows that the Riemannian first and second variation formulas in the g ε-metrics converge to the corresponding sub-Riemannian ones. This testifies of an intrinsic stability of some deli- cate cancellation processes and makes the method of collapsing Riemannian metrics a possible tool for attacking various fundamental open questions in sub-Riemannian geometry. Finally, we mention that the restriction to groups of step two is purely for ease of exposition and that the same method can be applied to Carnot groups of arbitrary step.


Orthonormal Basis Fundamental Form Heisenberg Group Isoperimetric Inequality Riemannian Metrics 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adesi, V.B., Cassano, S., Vittone, D.: The Bernstein problem for intrinsic graphs in the Heisenberg group and calibrations. Calc. Var. Partial Differ. Equ. 30, no. 1, 17–49 (2007)MATHCrossRefGoogle Scholar
  2. 2.
    Bonk, M., Capogna, L.: Horizontal Mean Curvature Flow in the Heisenberg Group. Preprint (2005)Google Scholar
  3. 3.
    Bryant, R., Griffiths, P., Grossmann, D.: Exterior Differential Systems and Euler-Lagrange Partial Differential Equations. Univ. Chicago Press (2003)Google Scholar
  4. 4.
    Capogna, L, Citti, G., Manfredini, M.: Regularity of minimal surfaces in the one-dimensional Heisenberg group In: “Bruno Pini” Mathematical Analysis Seminar, University of Bologna Department of Mathematics: Academic Year 2006/2007 (Italian), pp. 147–162. Tecnoprint, Bologna (2008)Google Scholar
  5. 5.
    Capogna, L, Danielli, D., Garofalo, N.: The geometric Sobolev embedding for vector fields and the isoperimetric inequality. Commun. Anal. Geom. 2, no. 2, 203–215 (1994)MATHMathSciNetGoogle Scholar
  6. 6.
    Capogna, L, Pauls, S.D., Tyson, J.T.: Convexity and Horizontal Second Fundamental Forms for Hypersurfaces in Carnot Groups. Trans. Am. Math. Soc. [To appear]Google Scholar
  7. 7.
    Cheng, J.H., Hwang, J.F., Malchiodi, A., Yang, P.: Minimal surfaces in pseudohermitian geometry and the Bernstein problem in the Heisenberg group. Ann. Sc. Norm. Sup. Pisa 1, 129–177 (2005)MathSciNetGoogle Scholar
  8. 8.
    Cheng, J.H., Hwang, J.F., Yang, P.: Existence and uniqueness for p-area minimizers in the Heisenberg group. Math. Ann. 337, no. 2, 253–293 (2007)MATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Colding, T.H., Minicozzi II, W.P.: Minimal Surfaces, Courant Lecture Notes in Mathematics. 4. University Courant Institute of Mathematical Sciences, New York (1999)Google Scholar
  10. 10.
    Danielli, D., Garofalo, N., Nhieu, D.-M.: Sub-Riemannian calculus on hypersurfaces in Carnot groups. Adv. Math. 215, no. 1, 292–378 (2007)MATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Danielli, D., Garofalo, N., Nhieu, D.-M.: A notable family of entire intrinsic minimal graphs in the Heisenberg group which are not perimeter minimizing. Am. J. Math. 130, no. 2, 317–339 (2008)MATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    Danielli, D., Garofalo, N., Nhieu, D.-M.: A partial solution of the isoperimetric problem for the Heisenberg group. Forum Math. 20, no. 1, 99–143 (2008)MATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    Danielli, D., Garofalo, N., Nhieu, D.-M., Pauls, S.: Instability of Graphical Strips and a Positive Answer to the Bernstein Problem in the Heisenberg Group H1. J. Differ. Geom. 81, no. 2, 251–295 (2009)MATHMathSciNetGoogle Scholar
  14. 14.
    Danielli, D., Garofalo, N., Nhieu, D.-M., Pauls, S.: Stable Complete Embedded Minimal Surfaces in H1 with Empty Characteristic Locus are Vertical Planes. Preprint (2008)Google Scholar
  15. 15.
    Fleming, W.H., Rishel, R.: An integral formula for total gradient variation. Arch. Math. 11, 218–222 (1960)MATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    Gromov, M.: Carnot-Carathéodory spaces seen from within. In Sub-Riemannian Geometry. Birkhäuser (1996)Google Scholar
  17. 17.
    Gromov, M.: Metric Structures for Riemannian and Non-Riemannian Spaces. Birkhäuser (1998)Google Scholar
  18. 18.
    Hladky, R., Pauls, S.: Constant mean curvature surfaces in sub-Riemannian geometry. J. Differ. Geom. 79, no. 1, 111–139 (2008)MATHMathSciNetGoogle Scholar
  19. 19.
    Hladky, R., Pauls, S.: Variation of Perimeter Measure in Sub-Riemannian Geometry. Preprint (2007)Google Scholar
  20. 20.
    A. Hurtado, M. Ritoré & C. Rosales, The classification of complete stable area-stationary surfaces in the Heisenberg group H1. Preprint (2008)Google Scholar
  21. 21.
    Korányi, A.: Geometric aspects of analysis on the Heisenberg group. In: Topics in Modern Harmonic Analysis I, II (Turin/Milan, 1982), pp. 209–258. Ist. Naz. Alta Mat. Francesco Severi, Rome (1983)Google Scholar
  22. 22.
    Korányi, A.: Horizontal normal vectors and conformal capacity of spherical rings in the Heisenberg group. Bull. Sc. Math. 111, 3-21 (1987)MATHGoogle Scholar
  23. 23.
    Lee, J.M.: Riemannian Manifolds. Springer, New York (1997)MATHGoogle Scholar
  24. 24.
    Massari, U., Miranda, M.: Minimal Surfaces of Codimension One. North-Holland (1984)MATHGoogle Scholar
  25. 25.
    Maz'ya, V.G.: Sobolev Spaces. Springer, Berlin etc. (1985)Google Scholar
  26. 26.
    Montefalcone, F.: Hypersurfaces and variational formulas in sub-Riemannian Carnot groups. J. Math. Pures Appl. (9) 87, no. 5, 453–494 (2007)MATHMathSciNetGoogle Scholar
  27. 27.
    Monti, R.: Heisenberg isoperimetric problem. The axial case. Adv. Calc. Var. 1, no. 1, 93–121 (2008)MATHMathSciNetCrossRefGoogle Scholar
  28. 28.
    Monti, R., Rickly, M.: Convex Isoperimetric Sets in the Heisenberg Group. Preprint (2006)Google Scholar
  29. 29.
    Montgomery, R.: A Tour of Subriemannian Geometries. Their Geodesics and Applications. Am. Math. Soc., Providence, RI (2002)MATHGoogle Scholar
  30. 30.
    Pansu, P.: Une inégalité isopérimétrique sur le groupe de Heisenberg. C. R. Acad. Sci. Paris I Math. 295, no. 2, 127–130 (1982)MATHMathSciNetGoogle Scholar
  31. 31.
    Ritorè, M.: A Proof by Calibration of an Isoperimetric Inequality in the Heisenberg Group Hn. Preprint (2008)Google Scholar
  32. 32.
    Pauls, S.D.: Minimal surfaces in the Heisenberg group. Geom. Dedicata 104, 201–231 (2004)MATHMathSciNetCrossRefGoogle Scholar
  33. 33.
    Ritorè, M., Rosales, C.: Rotationally Invariant Hypersurfaces with Constant Mean Curvature in the Heisenberg Group Hn. Preprint (2005)Google Scholar
  34. 34.
    Ritorè, M., Rosales, C.: Area Stationary Surfaces in the Heisenberg Group H1. Preprint (2005)Google Scholar
  35. 35.
    Simon, L.: Lectures on Geometric Measure Theory. Australian Univ. (1983)Google Scholar
  36. 36.
    Varadarajan, V.S.: Lie Groups, Lie Algebras, and Their Representations. Springer, New York etc. (1974)MATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Department of MathematicsPurdue UniversityWest LafayetteUSA
  2. 2.Università di PadovaPadovaItaly
  3. 3.Physics LaboratoryThe Johns Hopkins UniversityBaltimoreUSA

Personalised recommendations